Search the Community
Showing results for tags 'histamine'.
Found 3 results
I have chronic insomnia from histamine intolerance after tapering off Remerom 3 years ago. I also have Chronic Akathisia for 5 years from tapering off Chlonazapam. Drs. can’t help. I’m down to eating mostly meat since plant based food increases histamine. I just stumble through my days still looking for answers. Right now I take tryptophan and Benedryl but it won’t help if I eat something wrong. I have taken anti depressants most of my life but can’t anymore. Weaned off of Cymbalta 6 years ago. Also took Vicodin for years. Now only take Propanolol for blood pressure. Just looking for support now.
MOD NOTE : Toulouse's Success Story is here ---------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------------- Hello everyone, I am a first time poster, long time Paxil user. I have been on Paxil for about 12 years or so, prescribed by my doctor to combat anxiety. My anxiety was never severe, I just fell down the slippery slope of Paxil use after what should have just been a bump in the emotional road for me. Long story short, I've decided to taper off of the Paxil 20mg (down from 40mg a couple years prior). This year my doc advised me to cut from 20mg to 10mg. (I know now, way too much and too fast). I had brain zaps, irritablilty, and vivid dreams (which I actually don't mind since they are usually pleasant) and some dizziness. After a few weeks I was feeling OK enough to go from 10mg to 5mg. I was good for about 3 weeks. But the next two weeks I suffered from severe anxiety - unlike any kind of despairing feeling I've ever had in my life! I suddenly became an emotional wreck and was just at wits end. So I went from 5mg Paxil back up to 10mg. A week or so later - hives. Hives, - small ones, on my neck or forearms. They'd go away after a couple hours so I didn't put too much worry into it. Then a week after these small hive appearances, I had a really bad outbreak of hives on my legs, which I thought was just a heat rash. I didn't take an anti-histamine, I hate the way they make me feel. Big mistake. I ended up waking up at 4 in the morning, itching terribly all over my body. I was searching for Benadryl downstairs when my wife found me - at which point I was getting dizzy and nauseous. I was going into anaphylactic shock. My wife and I both thought I was dying, my children sobbing as they waited by the front door for the ambulance to arrive. I've never had allergies really. I am allergic to cats, it turns out, but I've had my cat for 3 years (a Persian which I found to not feel allergic reactions to in the past- and who has since been living with my brother till this all gets ironed out). So this anaphylaxis was not something I was prepared for. An amulance ride later, they told me I had some kind of allergic reaction. A few weeks later, after seeing an allergist, he suspected my bizarre reaction to be caused by a medicine (not a food or other allergen). I only take Paxil, and Propecia. (which I've stopped last week to try to rule that out as a cause of the hives). I still get small areas of redness on my skin, primarily when I wake up in the AM. And for now I'm on antihistimines, which I dislike greatly. I am wondering if the traumatic, despair-like anxiety feelings I suffered, and then yo-yo-ing back to a higher dosage of Paxil did a number on my body and made me overly sensitive to histamines, or my cat. Since my allergist suspected Paxil as a possible cause of the hives/anaphylaxis, I have since tapered back down to 5mg, and three days ago down to 2.5mg. I suspect its not the actual Paxil causing the hives, but the withdrawal itself, the toll it takes on my body and mind. Just hoping putting my story out there, if anyone can relate to such a physical reaction like what I experienced, and if they too, think it is related to the Paxil withdrawl. Thanks for reading. Cheers
Hi guys, I’ve been doing some research into histamine since I believe it plays a very key role in the withdrawal process--at least from the medications that I’m on. I will summarise what I’ve found below as well as the potential impact it could have on managing the withdrawal from antipsychotics such as Zyprexa/Seroquel. I searched this forum but couldn’t find any good overview or discussion, so hoping this can help people. Many of the popular antipsychotics such as Olanzapine/Zyprexa and Seroquel/Quetiapine have a very powerful antihistamine effect: only a very small amount of these medications are required to block the H1 Histamine receptor. Zyprexa, for example, has a Ki(nM) of 0.65–4.9 according to Wikipedia, which is incredibly low (the lower the Ki(nM), the smaller the amount of a medication is needed to block a certain receptor). Therefore, withdrawing from histamine-blocking medications (Zyprexa/Seroquel) is associated with increased histamine (as the blocking effect is reduced, histamine levels become elevated). Certain groups of people might have even had a histamine intolerance and/or high histamine before going on psych-drugs (and both histamine intolerance and high histamine--also related to under-methylation--have been linked to psychosis and other psychiatric disorders), so coming off histamine-blocking medications can also exacerbate this pre-existing imbalance, on top of the effect described in the point above. Histamine is a neuromodulator of the adrenals, so elevated histamine can make the adrenals release a lot more adrenaline, instigate ‘fight or flight’ mode in the body and cause severe anxiety. There is also a strong link between histamine and sleep; having high histamine can cause insomnia. Interestingly, histamine levels naturally peak around 3am/4am, which is when many people experience cortisol spikes and unwanted adrenal activity. Sound familiar? All of these symptoms are very common in the withdrawal process, as we unfortunately know. When withdrawing from histamine-blocking medications, you can take steps to bring down histamine levels to help manage the adverse effects mentioned above. I’ve found anecdotal success stories online from the world of integrative medicine; Alice Lee (MD) says: “If you ever want to successfully reduce a medication that blocks histamine receptors, you will need to know how to lower histamine levels.” Lowering histamine levels can be done through a combination of diet and supplementation: 1) Follow a low-histamine diet (google it for more info!) 2) Through supplementation - taking a histamine digester that ‘chews up the histamine in food’ - Alice Lee recommends Histazyme (by Dr. Amy Myers, MD), but I’ve also seen Daosin 50 and other brands which all contain the same ingredient, Daimine Oxidase 3) Supplementation - natural histamine blockers like Allqlear by Integrative Therapeutics, Histaplex A-B by Biotics Research, or Opsin II by DesBio. Avoid xenobiotics for antihistamine support, such as Benadryl, because the body will react with an inflammatory response to a xenobiotic. I know that this kind of integrative approach is generally a dirty word on this forum, but for me it makes too much sense to ignore. Most of this advice comes from Alice Lee, who is a “holistic psychiatrist” who actually went through the withdrawal process herself, and reports impressive success stories weaning her clients off all kinds of medication (APs, ADs), just check the testimonials on her website TL;DR: I’m going to try a low histamine diet (being more careful around the time when I make a cut to my medication), as well as adding some of the anti-histamine supplements and histamine digesters. I will still be tapering using the 10% method. If anyone else has research or real experience in this area, I would be very curious to hear it. I think it is a very under-recognised factor and understanding more could potentially make for a smoother withdrawal. I'm also conscious that it's only one piece in the puzzle, and there are other receptors to tackle too. But for insomniac, Zyprexa-dependent folks like myself, it could be really key. More reading and links to the success stories can be found here: http://www.holisticpsychiatrist.com/viewpoint/2018/6/7/understanding-histamines-connection-to-mental-health and http://www.holisticpsychiatrist.com/medication-withdrawal/ https://beyondmeds.com/2014/07/13/histamine-psych-drugs/ and https://beyondmeds.com/2013/01/07/histamine-intolerance/ from around 33 mins https://www.mthfrsupport.com.au/dao-deficiency-and-histamine-the-unlikely-connection/